Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 30, NWS Grand Rapids, MI

September 30, 2011

NWS Grand Rapids, MI issued this gale warning at Sep 30, 2011, 1:59 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2011, 1:59 PM EDT (17:59 UTC)
Expired
Oct 1, 2011, 2:00 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WHUS73 KGRR 301759
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 PM EDT FRI SEP 30 2011

.STRONG NORTHERLY GALE FORCE WINDS WILL CONTINUE THROUGH TONIGHT
AS A DEEP NORTHERLY FLOW REMAINS IN PLACE OVER LAKE MICHIGAN. 

LMZ844>849-010600-
/O.EXP.KGRR.SR.W.0001.000000T0000Z-110930T1800Z/
/O.NEW.KGRR.GL.W.0030.110930T1800Z-111001T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
159 PM EDT FRI SEP 30 2011

...GALE WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...
...STORM WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 2 AM EDT SATURDAY. 

* WINDS...GALE FORCE WINDS OF UP TO 45 KNOTS WILL CONTINUE THROUGH
  EARLY TONIGHT. WINDS WILL BEGIN TO DECREASE AFTER
  MIDNIGHT...THOUGH BREEZY CONDITIONS ARE EXPECTED THROUGH SATURDAY

* WAVES...10 TO 15 FEET THIS AFTERNOON. WAVES WILL REMAIN HIGH AT LEAST
  INTO TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
1 follow-up statement
109 
WHUS73 KGRR 010237
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 PM EDT FRI SEP 30 2011

.STRONG NORTHERLY GALE FORCE WINDS WILL CONTINUE THROUGH TONIGHT
AS A DEEP NORTHERLY FLOW REMAINS IN PLACE OVER LAKE MICHIGAN.

LMZ844>849-010600-
/O.CON.KGRR.GL.W.0030.000000T0000Z-111001T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1037 PM EDT FRI SEP 30 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY...

* WINDS...GALE FORCE WINDS TO 35 KNOTS WILL CONTINUE THROUGH EARLY
  TONIGHT. WINDS WILL BEGIN TO DECREASE AFTER MIDNIGHT...THOUGH
  BREEZY CONDITIONS ARE EXPECTED THROUGH SATURDAY

* WAVES...8 TO 13 FEET TONIGHT. WAVES ON SATURDAY 6 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Sep 30, 10:57 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 30, 10:57 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1057 AM EDT FRI SEP 30 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(345 AM EDT FRI SEP 30 2011)
STRONG LOW PRESSURE OVER LAKE HURON EARLY THIS MORNING WILL CONTINUE
TO TRACK EAST TODAY AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST.
THIS WILL RESULT IN WINDY CONDITIONS ACROSS MICHIGAN TODAY WITH
SHOWERS. WIND GUSTS THIS MORNING WILL REACH 45 TO 55 MPH NEAR THE
LAKE MICHIGAN SHORELINE AND UP TO AROUND 40 MPH FURTHER INLAND. HIGH
PRESSURE WILL BUILD IN AND PRODUCE FAIR WEATHER THIS WEEKEND. PATCHY
FROST IS POSSIBLE DURING THE EARLY MORNING HOURS SATURDAY AND IS
LIKELY EARLY SUNDAY MORNING. FAIR WEATHER WITH MILD TEMPERATURES IS
ANTICIPATED FOR MOST OF NEXT WEEK.

&&

.SHORT TERM...(1057 AM EDT FRI SEP 30 2011)
(THIS AFTERNOON)

WINDS REMAINING STRONG AS FORECAST...AND CURRENT THINKING IS TO KEEP
CURRENT STORM WARNING OVER THE LAKE AND WIND ADVISORY FOR THE
COUNTIES ALONG THE LAKE SURE GOING AT LEAST UNTIL THEIR SCHEDULED
EXPIRATION TIME OF 2PM.  WINDS ARE GOING TO BACK OFF THIS
AFTERNOON...AND KEEPING EITHER A GALE WARNING OR A SMALL CRAFT
ADVISORY GOING FOR THE LAKE BEYOND 2PM IS LIKELY. THOUGHTS ON WIND
ADVISORY IS TO MONITOR DIMINISHING WINDS THIS AFTERNOON AND EITHER
CANCEL OR EXTEND RIGHT AT 2PM THIS AFTERNOON.

MOST HAVE SEEN THEIR HIGH TEMPERATURE FOR TODAY...OR THEY MAY SEE A
DEGREE OR TWO INCREASE OVER THE NEXT COUPLE OF HOURS.  THEN STEADY
TO GRADUALLY FALLING TEMPERATURES THIS AFTERNOON.

(PREVIOUS SHORT TERM DISCUSSION FOR TODAY THROUGH SUNDAY AFTERNOON)

PRIMARY SHORT TERM FCST CONCERNS INVOLVE ASSESSMENT OF HOW WINDY IT
WILL BE TODAY AND OF FROST POTENTIAL LATE TONIGHT AND AGAIN SATURDAY
NIGHT.

IT WILL BE WINDY TODAY AS A RESULT OF A STRONG PRESSURE GRADIENT
BETWEEN STRONG LOW PRESSURE OVER LAKE HURON EARLY THIS MORNING AND
HIGH PRESSURE OVER THE UPPER MIDWEST. 00Z GFS/NAM BUFKIT X-SECTIONS
OF WIND WITH HEIGHT CONTINUE TO SUGGEST THAT PEAK GUSTS NEAR THE
LAKE MI SHORELINE WILL REACH 45 TO 57 MPH THIS MORNING.

A FEW GUSTS MAY EVEN FLIRT WITH OR EXCEED HIGH WIND WARNING CRITERIA
BUT WE BELIEVE THE WIND ADVISORY HEADLINE REMAINS MOST APPROPRIATE
WITH THE MAJORITY OF GUSTS IN THE 45-57 MPH RANGE. FOR OUR INLAND
COUNTIES THE 00Z GUIDANCE CONTINUES TO SUGGEST PEAK WIND GUSTS OF
AROUND OR SLIGHTLY OVER 40 MPH ARE ATTAINABLE TODAY. THEREFORE NO
CHANGES ARE NECESSARY TO OUR WIND ADVISORY HEADLINE FOR THE
LAKESHORE COUNTIES WHICH REMAINS IN EFFECT UNTIL 18Z THIS AFTN.

KGRR/RGNL RADAR TRENDS EARLY THIS MORNING SHOW NUMEROUS SHOWERS AND
SHOWERS WILL REMAIN LIKELY ACROSS OUR FCST AREA THROUGH THE DAY WITH
THE UPPER TROF AXIS OVERHEAD. NNW FLOW LAKE ENHANCED/LAKE EFFECT
SHOWERS WILL ALSO DEVELOP TODAY AS H8 TEMPS FALL TO -1 TO -3 C BY
18Z THIS AFTN.

00Z GFS TIME HEIGHT RH PROGS SUGGEST THAT SKIES SHOULD CLEAR NEAR TO
EAST OF US-131 OVERNIGHT. I BELIEVE LAKE INDUCED STRATOCU AND
SHOWERS OFF OF HURON WILL STAY JUST EAST OF OUR FCST AREA... WITH
LAKE MI INDUCED STRATOCU AND SHOWERS ALONG THE LAKE MI SHORELINE IN
THE NORTHERLY FLOW. AS SUCH WE BELIEVE SOME PATCHY FROST MAY DEVELOP
NEAR TO EAST OF US-131 DURING THE EARLY MORNING HOURS SATURDAY.
HOWEVER WEAK BOUNDARY LAYER MIXING MAY INHIBIT FROST FROM BECOMING A
LITTLE MORE WIDESPREAD. THE GREATER POTENTIAL FOR WIDESPREAD FROST
WILL COME DURING THE EARLY MORNING HOURS SUNDAY WHEN THERE IS A
BETTER CHANCE FOR BOUNDARY LAYER WINDS TO GO COMPLETELY CALM.

MAX TEMPS SATURDAY WILL ONLY REACH THE LOW TO PERHAPS MIDDLE 50S. IT
WILL BE A LITTLE MILDER SUNDAY WITH MAX TEMPS REACHING THE LOWER 60S
AFTER A CHILLY START TO THE DAY.

&&

.LONG TERM...(345 AM EDT FRI SEP 30 2011)
(SUNDAY NIGHT THROUGH THURSDAY)

VERY HIGH CONFIDENCE EXISTS FOR A STRETCH OF OUTSTANDING WEATHER
NEXT WEEK... WITH ABOVE NORMAL TEMPERATURES AND MOSTLY CLEAR SKIES.
HIGH PRESSURE IS EXPECTED TO DOMINATE BOTH ALOFT AND AT THE SURFACE.
THE GFS HAS BACKED OFF ON THE DEGREE OF COOLING BEHIND A WEAK SFC
COLD FRONT DROPPING DOWN FROM THE NORTH ON TUESDAY. THIS FEATURE NOW
LOOKS TO JUST HANG UP AND DISSIPATE AS HEIGHTS CONTINUE TO RISE. BY
MID WEEK... A RATHER HIGH AMPLITUDE UPPER RIDGE IS PROGGED TO BE IN
PLACE AND INDIAN SUMMER TYPE WEATHER SHOULD BE IN FULL EFFECT.

&&

.AVIATION...(200 PM EDT FRI SEP 30 2011)
HIGH CONFIDENCE FCST TODAY...SFC WIND GUSTS 30-35 KTS WITH VFR/MVFR
CIG AND SCT SHRA THIS AFTERNOON INTO EARLY EVENING...THEN IMPROVING
TO VFR WITH WINDS SUBSIDING TO 10-15 KTS TONIGHT AND SATURDAY.

AREA OF MVFR SHOWERS FROM KRQB TO KFPK EXPECTED TO SHIFT SLOWLY
EASTWARD TO AFFECT KLAN TO KJXN NEXT 1 TO 3 HOURS. ALSO SOME NEW VFR
SHOWERS DEVELOPING VICINITY KLDM...THOSE SHOWERS MAY BRIEFLY AFFECT
KMKG THROUGH ROUGHLY 6PM. ALSO SOME LIGHT/MODERATE ICING POTENTIAL
ABOVE 3,000 FT WITH UNSEASONABLY LOW FREEZING LEVELS.

OUTLOOK GOOD CHANCE OF FROST SATURDAY MORNING AND RIVER/VALLEY FOG
ON SUNDAY MORNING...OTHERWISE VFR WITH LIGHT WINDS THROUGH SUNDAY
AFTERNOON.

&&

.MARINE...(345 AM EDT FRI SEP 30 2011)
THE STORM WARNING REMAINS IN EFFECT OUT ON LAKE MICHIGAN THROUGH
EARLY THIS AFTERNOON. 00Z NAM/GFS GUIDANCE BUFKIT X-SECTIONS OF WIND
STILL SUGGEST PEAK GUSTS THIS MORNING WILL TAP 50 TO 55 KTS NEAR THE
LAKE MI SHORELINE... SO THE STORM WARNING CONTINUES TO LOOKS SOLID.
IN FACT THE PEAK WIND AT THE SOUTH HAVEN GLERL SITE HAS ALREADY
REACHED 53 KTS AS OF YESTERDAY EVENING. WAVES WILL LIKELY PEAK IN
THE 14 TO 18 FOOT RANGE THIS MORNING AND WILL ONLY DIMINISH SLOWLY
THIS AFTERNOON AND TONIGHT.

&&

.HYDROLOGY...(345 AM EDT FRI SEP 30 2011)
LIGHT TO BRIEFLY MODERATE RAIN SHOWERS TODAY WILL NOT AFFECT RIVER
LEVELS WHICH REMAIN WELL WITHIN BANK GIVEN A RATHER DRY MONTH OF
SEPTEMBER AS A WHOLE. DRY WEATHER IS FORECAST THIS WEEKEND THROUGH
MOST OF NEXT WEEK SO NO HYDRO ISSUES ARE ANTICIPATED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE THROUGH 2AM SATURDAY.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   MACZKO/LAURENS
LONG TERM:    MEADE
AVIATION:     MEADE
MARINE:       LAURENS
HYDROLOGY:    LAURENS
Hazardous weather outlook, Sep 30, 6:25 AM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 AM EDT FRI SEP 30 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
625 AM EDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS WILL GUST TO 50 TO 55 MPH AT THE LAKE MICHIGAN SHORELINE
AND TO 40 MPH INLAND THROUGH EARLY AFTERNOON. DOWNED POWER LINES ARE
A HAZARD AND SHOULD BE AVOIDED.

SOME PATCHY FROST MAY DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST AND FREEZING TEMPERATURES ARE LIKELY LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-011000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
625 AM EDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH STORM FORCE WINDS TO 50 KNOTS AND WAVES TO 18 FEET ON LAKE
MICHIGAN WILL BE A SIGNIFICANT HAZARD TO ANYONE ON OR NEAR LAKE
MICHIGAN TODAY. WINDS AND WAVES WILL GRADUALLY DIMINISH THIS
AFTERNOON AND TONIGHT... BUT CONDITIONS ON THE LAKE WILL REMAIN
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTH WINDS OF 15 TO 25 KNOTS AND WAVES OF 3 TO 6 WILL CONTINUE TO
POSE A HAZARD ON SATURDAY BEFORE DIMINISHING SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

In the hours before

Local storm report, Sep 30, 8:09 AM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 AM EDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     NON-TSTM WND GST 4 SSE MUSKEGON          43.17N 86.22W
09/30/2011  M41 MPH          MUSKEGON           MI   ASOS

            MUSKEGON COUNTY AIRPORT

&&

GWETZEL
Local storm report, Sep 30, 8:34 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
834 AM EDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     NON-TSTM WND GST 2 S HOLLAND             42.75N 86.11W
09/30/2011  M41 MPH          ALLEGAN            MI   ASOS

            TULIP CITY AIRPORT

&&

GWETZEL
Local storm report, Sep 30, 9:10 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
910 AM EDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND GST 6 WNW LUDINGTON         43.98N 86.56W
09/30/2011  M47 MPH          LMZ849             MI   BUOY

            LUDINGTON BUOY.

0810 AM     NON-TSTM WND GST 4 SSE KALAMAZOO         42.23N 85.56W
09/30/2011  M39 MPH          KALAMAZOO          MI   ASOS

0808 AM     NON-TSTM WND GST 4 E KENTWOOD            42.90N 85.51W
09/30/2011  M41 MPH          KENT               MI   ASOS

            GERALD R FORD AIRPORT

0730 AM     NON-TSTM WND GST 5 WSW STEVENSVILLE      41.98N 86.62W
09/30/2011  M54 MPH          LMZ043             MI   BUOY

            THIS BUOY OFF OF BRIDGMAN ALSO EXPERIENCED A PEAK WAVE
            HEIGHT OF 17.6 FEET.

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:14 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo61 min

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.